Journal of Spectral Theory


Full-Text PDF (329 KB) | Metadata | Table of Contents | JST summary
Volume 6, Issue 1, 2016, pp. 99–135
DOI: 10.4171/JST/120

Published online: 2016-04-04

Hadamard type asymptotics for eigenvalues of the Neumann problem for elliptic operators

Vladimir Kozlov[1] and Johan Thim[2]

(1) Linköping University, Sweden
(2) Linköping University, Sweden

This paper considers how the eigenvalues of the Neumann problem for an elliptic operator depend on the domain. The proximity of two domains is measured in terms of the norm of the difference between the two resolvents corresponding to the reference domain and the perturbed domain, and the size of eigenfunctions outside the intersection of the two domains. This construction enables the possibility of comparing both nonsmooth domains and domains with different topology. An abstract framework is presented, where the main result is an asymptotic formula where the remainder is expressed in terms of the proximity quantity described above when this is relatively small. As an application, we develop a theory for the Laplacian in Lipschitz domains. In particular, if the domains are assumed to be $C^{1,\alpha}$ regular, an asymptotic result for the eigenvalues is given together with estimates for the remainder, and we also provide an example which demonstrates the sharpness of our obtained result.

Keywords: Hadamard formula, domain variation, asymptotics of eigenvalues, Neumann problem

Kozlov Vladimir, Thim Johan: Hadamard type asymptotics for eigenvalues of the Neumann problem for elliptic operators. J. Spectr. Theory 6 (2016), 99-135. doi: 10.4171/JST/120